Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 259, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 20, 2012, 5:48 PM CDT for Archer County, Baylor County, Wilbarger County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 5:48 PM CDT (22:48 UTC)
- Expired
- May 20, 2012, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Archer County, TX, Baylor County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003
WUUS54 KOUN 202248
SVROUN
TXC009-023-487-202330-
/O.NEW.KOUN.SV.W.0259.120520T2248Z-120520T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN ARCHER COUNTY IN TEXAS...
BAYLOR COUNTY IN TEXAS...
EXTREME SOUTHEASTERN WILBARGER COUNTY IN TEXAS...
* UNTIL 630 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF LAKE KEMP...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION...LAKE KEMP AND MABELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO
SHORE.
&&
LAT...LON 3384 9931 3397 9924 3395 9901 3363 9883
3360 9889 3356 9919
TIME...MOT...LOC 2246Z 307DEG 18KT 3387 9918
$$
MBS3 follow-up statements
976
WWUS54 KOUN 202258
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT SUN MAY 20 2012
TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
558 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT FOR BAYLOR...EXTREME NORTHWESTERN ARCHER AND EXTREME
SOUTHEASTERN WILBARGER COUNTIES...
AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE
KEMP...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION...LAKE KEMP AND MABELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.
&&
LAT...LON 3356 9919 3384 9928 3392 9920 3390 9898
3389 9897 3363 9883 3360 9889
TIME...MOT...LOC 2254Z 307DEG 18KT 3384 9914
$$
MBS866
WWUS54 KOUN 202311
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN MAY 20 2012
TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
611 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT FOR NORTHEASTERN BAYLOR...EXTREME NORTHWESTERN ARCHER AND
EXTREME SOUTHEASTERN WILBARGER COUNTIES...
AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 7 MILES WEST OF LAKE DIVERSION...MOVING SOUTHEAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION AND MABELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.
TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.
&&
LAT...LON 3356 9915 3381 9919 3388 9916 3387 9896
3363 9883 3360 9889
TIME...MOT...LOC 2308Z 307DEG 18KT 3378 9907
$$
MBS225
WWUS54 KOUN 202317
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT SUN MAY 20 2012
TXC009-023-487-202330-
/O.CON.KOUN.SV.W.0259.000000T0000Z-120520T2330Z/
BAYLOR TX-ARCHER TX-WILBARGER TX-
617 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT FOR NORTHEASTERN BAYLOR...EXTREME NORTHWESTERN ARCHER AND
EXTREME SOUTHEASTERN WILBARGER COUNTIES...
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
TWO INCHES IN DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 5 MILES EAST OF LAKE KEMP...MOVING SOUTHEAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
DUNDEE...LAKE DIVERSION AND MABELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE DAMAGING HAIL IS LIKELY. TAKE SHELTER NOW IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
TAKE SHELTER IN A STURDY BUILDING. BOATERS SHOULD RETURN TO SHORE.
&&
LAT...LON 3356 9915 3381 9917 3386 9912 3385 9903
3384 9895 3363 9883 3360 9889
TIME...MOT...LOC 2313Z 307DEG 18KT 3377 9905
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:46 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 20, 2:46 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 246 PM CDT SUN MAY 20 2012 .DISCUSSION... AS WE TRANSITION TO NORTHWEST FLOW WITH FAR SOUTHERN PORTION OF PLAINS TROUGH PROGRESSING EASTWARD ACROSS KANSAS...SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP ACROSS CENTRAL OKLAHOMA INTO THE EARLY EVENING. ADDITIONAL STORM DEVELOPMENT POSSIBLE ACROSS NORTH-CENTRAL OKLAHOMA NEAR DIFFERENTIAL HEATING BOUNDARY...AND ALSO ACROSS FAR SOUTHERN OKLAHOMA AND NORTH TEXAS NEAR MAIN FRONTAL BOUNDARY. OVERALL UPPER SUPPORT NOT ALL THAT GREAT AND MOST OF THE REGION HAS BEEN AFFECTED BY DAYTIME CLOUD COVER. MOSTLY SUNNY AND UNSTABLE REGION ACROSS THE RED RIVER VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WILL NEED TO BE MONITORED...BUT SUBSIDENCE ON SOUTHERN/DOWNSTREAM PERIPHERY OF STORM COMPLEX EVIDENT IN SATELLITE TRENDS. WILL KEEP POPS GOING TOMORROW AND TOMORROW NIGHT WITH MAIN BOUNDARY NEAR SOUTHERN AND WESTERN PORTIONS OF CWA...WITH POPS MAINLY CONFINED TO WESTERN/SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WARMING TREND AND RETURN TO SOUTHERLY WIND DURING THE WEEK EXPECTED WITH DRY FORECAST AFTER MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 79 59 85 / 40 10 10 10 HOBART OK 59 78 61 87 / 30 20 10 10 WICHITA FALLS TX 65 83 62 90 / 30 30 10 10 GAGE OK 51 78 59 89 / 20 20 10 10 PONCA CITY OK 54 77 53 82 / 20 10 10 10 DURANT OK 66 85 60 86 / 40 30 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11
Hazardous weather outlook, May 20, 11:55 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 20 2012
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING.
DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA THROUGH
THE MID AFTERNOON HOURS. LIMITED INSTABILITY WILL KEEP STORMS
BELOW SEVERE LEVELS...BUT A FEW STORMS WILL PRODUCE SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.
SUNSHINE AND BETTER INSTABILITY ACROSS THE SOUTHERN THIRD OF
OKLAHOMA AND WESTERN NORTH TEXAS MAY RESULT IN ISOLATED TO
WIDELY SCATTERED STORMS BY LATE AFTERNOON. A WEAK COLD FRONT
AND DIFFERENTIAL HEATING MAY HELP WITH THE DEVELOP OF
STORMS...BUT LARGE SCALE FORCING WILL BE WEAK AT BEST. IF
STORMS CAN FORM...A FEW MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS ALONG WITH GUSTY WINDS AND HEAVY RAIN. STORM
INTENSITY WILL DECREASE BY THE MID-EVENING.
PROBABILITY TABLE... VALID THROUGH 700 AM CDT MONDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST MONDAY AS THE FRONT STALLS ACROSS
SOUTHERN OKLAHOMA ON MONDAY AND THEN BEGINS TO RETREAT
BACK TO THE NORTH MONDAY NIGHT. THE RISK OF SEVERE WEATHER IS
RELATIVELY LOW.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
5 AM MONDAY.In the hours before
Special weather statement, May 20, 3:33 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SUN MAY 20 2012
OKZ037-TXZ085-202115-
TILLMAN OK-WILBARGER TX-
333 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
WILBARGER COUNTIES UNTIL 415 PM CDT...
AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
VERNON...DAVIDSON...FARGO...HARROLD AND OKLAUNION.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3436 9924 3434 9923 3435 9919 3438 9920
3446 9905 3405 9896 3404 9933 3428 9938
TIME...MOT...LOC 2030Z 245DEG 12KT 3423 9926
MBSLocal storm report, May 20, 4:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 S DAVIDSON 34.20N 99.08W
05/20/2012 E1.00 INCH WILBARGER TX EMERGENCY MNGR
&&
JPIKELocal storm report, May 20, 5:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 4 N ELECTRA 34.09N 98.92W
05/20/2012 E1.00 INCH WICHITA TX PUBLIC
&&
JPIKESpecial weather statement, May 20, 5:44 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN MAY 20 2012
TXZ085-088-202330-
BAYLOR TX-WILBARGER TX-
544 PM CDT SUN MAY 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR BAYLOR AND SOUTHEASTERN
WILBARGER COUNTIES UNTIL 630 PM CDT...
AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH
OF LAKE KEMP... MOVING SOUTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
IF ON OR NEAR LAKE KEMP AND SANTA ROSA LAKE...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3370 9937 3397 9922 3390 9897 3383 9896
3346 9895
TIME...MOT...LOC 2245Z 294DEG 16KT 3385 9918
MBSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:33 PM CDT | Special Weather Statement | OUN | Wilbarger | 42 min |
| May 20, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 45 min |
| May 20, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 42 min |
| May 20, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 48 min |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita, Wilbarger | 33 min |
| May 20, 5:44 PM CDT | Special Weather Statement | OUN | Baylor | 46 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 13 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.